Bicalutamide

My husband was prescribed these a week ago. He has gradually become more and more unwell. He has prostap injections every 3 months and has had no ill effects at all from them. Since taking Bicalutamide he’s lost his appetite, sleeps all the time and is very depressed. I’ve been trying ( unsuccessfully) to get hold of the oncology nurse for advice. Is this normal for Bicalutamide?

  • I only took Bicalutamide for a month as a precursor to starting Prostap injections more than 2 years ago now. I certainly found that it made me very tired but didn't lose my appetite nor did I suffer from depression. I think you should contact your GP if you can't get hold of your oncology nurse.

    I hope things improve for you.

    Seamus
    (See my profile for more)
  • Thank you. He was due to start chemo on Saturday but was too unwell. On call doctor just thought he had an upset stomach! I’m not convinced! He’s due a clinic appointment at the cancer hospital next week so fingers crossed we’ll get to the bottom of it !

  • Hello and sorry to read about your husband, I wish I could say, no, it isn't normal but this is exactly what happened to me on Bicalutamide, I had to force myself to eat and the take away down the road became my favourite shop as it involved no cooking or food prep.

    I don't know if this will help but I found that if I drank lucozade it helped a bit with the need to constantly sleep. So when I did sleep, I slept deeply and woke feeling refreshed instead of disorientated after each successive sleep session the drug brought on.

    As a result when they wanted me to go back on Bicalutamide as a preparation for next stage treatment because my cancer has spread, I refused, best decision for all.

    Prostap = excellent and I can function relatively normally.

  • On Bicalutamide for 3 years after radical prostatectomy. Looking at the list of possible side effects, yes I have some that I'd otherwise put down to age like tiredness. No "shrinkage" of my bits but zero sex drive and I've had girlfriends (a long time ago!) who'd be envious of my moobs.

    If Bicalutamide is helping me and, for me, the side-effects are an annoyance rather than a problem that's OK but there are tales of it ceasing to be effective after ~3 years.  I'd be happy to stop but is that risk-free? GP seems to think they're forever...

    What's very clear from reading this forum is that every case is different.  PSA in particular, a low number can still be indicative of a problem and orders of magnitude greater sometimes seem to be OK (ish).

    I had low PSA (6) but biopsy indicated need for radical treatment.   After surgery the surgeon said wait 6 weeks for the next PSA (I wanted one sooner but told to wait).  When it was redone it was higher than before the prostatectomy.  That caused some head scratching, repeat tests, delay but to my mind the logic was clear: the cancer must be present elsewhere - and it was: lung.  Luckily I was able to get that treated promptly (surgical removal of the affected area).

    PSA was 0.01 6 months ago so I was told it would be annual retests from now on.  If there's continuing risk, especially if its only low due to Bicalutamide which may be becoming ineffective, I'd like them more often but GP & surgeon say not needed.  I'd been told its an inexpensive test, can I get one privately?